Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Androgel and Gynecomastia
Jun 13, 2008

Hello Dr. Henry,

My HIV dr. placed me on Androgel about 5 years ago because my testosterone levels were very low and I had no energy. While the Androgel has been a lifesafer, it has resulted in gynecomastia. At least, I assume that is the culprit. I've just had surgery to remove the excess tissue and I'm wondering if I should stop using the Androgel. I certainly don't want the tissue to grow back. Perhaps I could cut down to a couple of gel packs a week? What do you think?

Thanks! Alex

Response from Dr. Henry

To my knowledge there is little published information pertinent to your situation so most of the advice is empiric (educated guess work). We need more data about the long term benefits and problems associated with hormone replacement in men including the reversibility when dosing is decreased or stopped. When stopping long term use of Androgel most often the low levels of testosterone return (underlying problem/situation not reversed) so same symptoms/status also return (such as low energy, decreased libido). Common sense would suggest that decreasing dose of supplemental testosterone will likely decrease the degree of gynecomastia in some patients but I have only observed that in several patients so don't how predictable that outcome would be. KH



Previous
Ed and Atripla
Next
renal problems

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement